Opioid allergies are commonly reported, however most of these reports occur when patients have experienced a dose-related adverse effect or a pseudo-allergy, which does not constitute a true allergy. Therefore, it is important to evaluate the specific reaction to ensure true allergies are correctly documented.

Adverse reactions experienced from opioids can be divided into three categories, as summarised below and in Table 1:

  1. Common adverse effects with no element of an immune reaction
  2. Side effects resembling an immune reaction, referred to as a ‘pseudo-allergy’. These reactions are a result of histamine release from cutaneous mast cells, not a reaction mediated by the immune system (i.e. not mediated by immunoglobulin E [IgE])
  3. True allergic reactions that are immune-mediated (i.e. IgE- or T-cell mediated)

Table 1. Comparison between symptoms of pseudo-allergy and true allergic reactions.

Common adverse effects

Pseudo-allergic reaction

True allergic reaction

Nausea, vomiting

Mild itching, sneezing

Difficulties in breathing, swallowing and/or speaking

Constipation

Flushing

Cutaneous reactions (other than hives, e.g. maculopapular rash)

Drowsiness, delirium

Hives, redness

Angioedema/swelling of lips, tongue, face or mouth

Urinary retention

Sweating

Severe hypotension

Respiratory depression

Mild hypotension

 

Unfortunately, differentiating between the three types of reactions remains a complex issue for healthcare providers. Therefore, a comprehensive knowledge of opioid pharmacology is important when making clinical judgements on the use of these medicines in patients with suspected allergies.

The concept of ‘relative potency’ is important to consider when selecting opioids for patients who experience pseudo-allergic symptoms. Potency refers to the dose required to produce a given effect, and varies for each medicine.

The frequency of pseudo-allergic reactions is dose-dependent; when the opioid dose is higher its concentration is higher in the mast cells, and there is a greater likelihood of histamine release. Therefore, these pseudo-allergic reactions are most commonly associated with low potency opioids, such as morphine and codeine, as higher doses are required to produce a therapeutic effect.

In patients who report pseudo-allergic opioid symptoms (Table 1), there are several options available instead of complete avoidance.

These include:

  1. Continuing the opioid with close monitoring and/or the addition of an antihistamine. Note: Co-administration with such adjuncts does not prevent true allergic reactions such as anaphylaxis
  2. Considering a dose reduction where tolerable
  3. Switching to a different opioid, even within same structural class, as shown in Table 3, or
  4. Switching to a more potent opioid which is less likely to release histamine (as shown in Table 2).

Table 2. Analgesic potency of opioids

Most Potent

Sufentanil

Arrow

Fentanyl

Remifentanil

Alfentanil

Hydromorphone

Methadone

Oxycodone

Morphine

Codeine

Pethidine

Least Potent

Tramadol

 

Although true opioid allergic reactions appear to be uncommon, with less than 1% of patients experiencing them, these patients present a significant challenge to prescribers as optimal pain management may not always be possible with non-opioid alternatives.

In patients who recall having symptoms that describe a true allergy (Table 1), caution should be exercised to avoid the offending drug and consider the following possible options:

  • Opioids the patient has taken safely in the past
  • Trialling an opioid from a different structural class to the offending agent (as shown in Table 3) and monitor closely, and/or
  • Consult an immunologist for further diagnosis and management.

There are three structural classes of opioid analgesics: diphenylheptanes, phenanthrenes, and phenylpiperidines as outlined in Table 3. The risk of cross-reactivity can be reduced if an opioid from a different structural class is used. However; it is important to note this does not eliminate the risk of an allergic reaction, as some patients may be allergic to more than one class of opioid. Therefore it is prudent these patients are monitored carefully.

Table 3. Opioid agents by structural class

Structural Class

Agents

Diphenylheptanes

Methadone

Propoxyphene
Dextropropoxyphene

Phenanthrenes “Morphine group”

Buprenorphine
Hydromorphone
Pentazocine

Codeine*
Morphine*
Oxycodone

Phenylpiperidines

Fentanyl
Alfentanil
Pethidine

Remifentanil
Sufentanil

Other

Tramadol

*indicates the agent is naturally derived, unlike the other opioids in the same class that are semi-synthetic.

Knowledge of opioid metabolism pathways can be valuable when distinguishing between pseudo-allergic and true allergic symptoms, and when choosing an alternative opioid that is unlikely to cause cross-reactivity. For example; as codeine is metabolised to morphine, patients with a morphine allergy should also avoid codeine. Conversely, patients who report an allergy to codeine but can tolerate morphine are unlikely to have a true allergy.

With the complexity of opioid allergies it is evident that neglecting to record true allergic reactions to medications presents a risk to both the patient and the healthcare team. However, incorrectly reporting common side effects as allergic symptoms may unnecessarily complicate treatment and lead to inappropriate avoidance of a valuable therapy.

Healthcare teams play a crucial role in identifying the nature of adverse reactions in their patients. Detailed documentation of previous adverse effects from opioids should be recorded in the patient’s medical notes, including the ‘Allergies and Adverse Drug Reactions’ section of the National Inpatient Medication Chart Another key role of the healthcare team is to provide education on the appropriate management of potential unwanted effects of opioids before treatment, to avoid situations where individuals mislabel them as an “allergy”.

References:

  1. Analgesic Expert Group. Therapeutic Guidelines: analgesic. Version 6. Melbourne: Therapeutic Guidelines Limited; 2012.
  2. Analgesic options for patients with allergic-type opioid reactions. Pharmacist’s Letter/Prescriber’s Letter 2006; 22(2):220-1.
  3. Australian Commission on Safety and Quality in Health Care, National inpatient medication chart user guide. Sydney: Australian Commission on Safety and Quality in Health Care; 2009.
  4. DeDea L. Prescribing opioids safely in patients with an opiate allergy. Journal of the American Academy of Physician Assistants. 2012;25(1):17.
  5. Freye E, Levy JV. Opioids in Medicine: a comprehensive review on the mode of action and the use of analgesics in different clinical pain states. Rotterdam: Springer; 2008.
  6. Gilbar PJ, Ridge AM. History of opioid allergy: what significance? J Oncol Pharm Pract. 2004;10(3):183-6.
  7. Gilbar PJ, Ridge AM. Inappropriate labelling of patients as opioid allergic. J Oncol Pharm Pract. 2004; 10(3):177-82.
  8. Woodall HE, Chiu A, Weissman DE. Opioid allergic reactions #175. J Palliat Med. 2008;11(5):776-7.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates